Illinois, 2015

Heavy Snow in Illinois, March 1, 2015

March 1, 2015 · NWS LSX · 12 events in 12 counties and zones

Six to eight inches of snow fell from the afternoon of February 28 through the afternoon of March 1.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Six to eight inches of snow fell from the afternoon of February 28 through the afternoon of March 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 28, 9:26 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 28, 9:26 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
926 PM CST Sat Feb 28 2015

.UPDATE:
Issued at 921 PM CST Sat Feb 28 2015

Latest reports have come in between 4 and 6 inches south of
Interstate 44 with the back edge of the steadier moderate snow
beginning to move toward the Mississippi River. Further north...a
more narrow band of snow aided by strong 700-hPa frontogenesis has
had moderate to heavy snow across portions of central and
northeast Missouri as well as west-central Illinois. Have boosted
totals a couple of inches from just north of Columbia through
Mexico and Bowling Green toward Pittsfield IL. Still uncertain as
to how this plays out tonight and into tomorrow but believe
precipitation across much of area may become more
scattered/showery in nature with areas down south mixing with
sleet and/or freezing rain after midnight tonight.

Gosselin

&&

.SHORT TERM:  (Tonight through Sunday)
Issued at 400 PM CST Sat Feb 28 2015

Going forecast trends still looking good, with latest guidance
still indicating two shots of snow across the FA over the next 24 hours.
Have made some changes to snowfall accumulations (discussed
below), but current headlines still depict this winter weather
threat quite well so no changes are needed at this time.

Initial surge of snowfall with strong WAA/isentropic ascent has now
worked across the entire CWA. Radar trends are supporting short
range high res guidance which depicts strongest isentropic lift
and heaviest precip/snowfall surging from the Ozarks into
southern Illinois into the evening hours. Based on regional radar
composite and reports over SGF's CWA, fairly heavy snowfall and
rapid accumulations can be expected across the southeast half of
the CWA, with the STL metro on the northern edges of this
activity.

With the latest guidance indicating the AMS remaining colder over
southern sections of the CWA any significant mix of ptypes should
be confined to our far southern counties, and it may be that any
"mix" will be snow transitioning to a bit of freezing drizzle as
the strongest lift exits the region later this evening.  Based on
the fairly heavy shot of snow this evening, as well as the ptype
precip type remaining as snow longer than earlier expected, have
boosted snowfall totals across most of our southern counties by
several inches. Forecast is depicting a very tight snowfall
gradient between FAM and CGI, and evening shift will be watching
trends to tweak this gradient.

While there will likely be a lull in the snowfall overnight,
another round of accumulating snowfall is expected to develop later
tonight and into at least Sunday morning....associated with W-E
band of frontogenetical forcing. While intensity of this forcing
varies depending on which model you are viewing, there is
surprisingly good agreement in QPF fields on the development of
this snowfall. I've attempted to trim PoPs a bit in our far north
based on position of the forcing and QPF, while forecasting
another several inches of snow in this band primarily north of
I-70. It's certainly possible that there could be a narrow
corridor of even heavier snowfall, but will leave this fine-tuning
to short range updates when the meso-scale features become defined
on radar trends.

Precipitation should wind down over southeast sections of the CWA
on Sunday evening, followed by dry weather Monday and Monday night.

Truett

.LONG TERM:  (Sunday through Next Saturday)
Issued at 400 PM CST Sat Feb 28 2015

 A shortwave ejects from the cutoff low near CA on Monday and induces
surface cyclogenesis near the CO/KS border on Monday night. The
surface low lifts quickly northeastward Monday night through early
Tuesday night, first swinging a warm front northeastward and then
sending a cold front southeastward through MO/IL. This low pressure
system will bring a period of active weather to the CWA, especially
on Monday night and Tuesday.

Strong moisture convergence on the nose of the H85 LLJ interacting
with the lifting warm front aloft should produce an area of
precipitation on Monday night, especially in the presence of large
scale ascent from RER H3 jet dynamics. The combination of cold air
at the surface and strong WAA aloft is favorable for freezing rain
and sleet. Sleet should be limited to the northern half of the CWA
where the depth of cold air will be greater and the warm nose will
be more shallow, at least at first. As low level temps warm up on
Tuesday morning due to a combination of WAA and diurnal rises, the
precipitation will transition from ZR or ZR/IP to RA.

Tuesday will likely be the warmest day of the week due to the
lifting warm front. Temperatures will rise into the mid 40s to mid
50s. On Tuesday, PW values rise to between 1" and 1.3", which is
around +2 standard deviations above normal for March. These values
are notable because the PW normals for March were calculated over
the entire month, and Mon/Tue will only be a couple of days into the
month. In other words, there will be an unusually high amount of
moisture available. RER H5 jet dynamics will add to the large-scale
ascent ahead of the upper vort max. Expect widespread rain with
scattered embedded thunderstorms on Tuesday into early Tuesday
night. Some of the precipitation may change back over to RA/SN or SN
behind the cold front within the colder air.

The aforementioned cold front should be moving through the CWA by
00z Wed. An Arctic high pressure center then spills into the region
behind the cold front, bringing temperatures back down into the 20s
on Wednesday and Thursday. The remainder of the cutoff low over CA
will become absorbed into the flow and lift eastward on Wednesday
night and Thursday. Temperatures may rebound back towards more
seasonable values on Friday after the Arctic high pressure center
shifts eastward and return flow commences.

Kanofsky

&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 531 PM CST Sat Feb 28 2015

For UIN/COU...Heavier SN will continue thru much of the eve hrs,
but expect visbys to improve around 03z. However, this is rather
uncertain attm given uncertainty in track of individual bands.
Another uncertainty in the forecast is cigs overnight. Cigs
dropping overnight wud seem plausible. However, upstream obs makes
this seem unlikely. For now, have made minor changes and will amd
as needed. SN shud taper off Sun morning ending by 18z.

Specifics for KSTL/SUS/CPS: Heavier SN will continue thru much of
the eve hrs. Expect visbys to improve around 06z. However, this is
rather uncertain attm given uncertainty in track of individual
bands. Another uncertainty in the forecast is cigs overnight. Cigs
dropping overnight wud seem plausible. However, upstream obs makes
this seem unlikely. For now, have made minor changes and will amd
as needed. SN shud taper off Sun morning ending around 21z.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     24  35  22  35 / 100  80  10  10
Quincy          19  31  14  32 /  90  80  10  10
Columbia        23  34  20  37 / 100  80  10  10
Jefferson City  24  35  20  38 / 100  80  10  10
Salem           26  34  23  35 / 100  80  20  10
Farmington      25  37  23  37 / 100  70  20  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER STORM WARNING until Noon CST Sunday FOR Crawford MO-
     Washington MO.

     WINTER WEATHER ADVISORY until Noon CST Sunday FOR Iron MO-
     Madison MO-Reynolds MO-St. Francois MO-Ste. Genevieve MO.

     WINTER STORM WARNING until 6 PM CST Sunday FOR Franklin MO-
     Gasconade MO-Jefferson MO-Lincoln MO-Osage MO-St. Charles
     MO-St. Louis City MO-St. Louis MO-Warren MO.

     WINTER WEATHER ADVISORY until 6 PM CST Sunday FOR Audrain MO-
     Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Shelby
     MO.

IL...WINTER WEATHER ADVISORY until Noon CST Sunday FOR Randolph IL.

     WINTER STORM WARNING until 6 PM CST Sunday FOR Bond IL-Calhoun
     IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Monroe IL-Montgomery IL-St. Clair IL.

     WINTER WEATHER ADVISORY until 6 PM CST Sunday FOR Adams IL-Brown
     IL-Marion IL-Pike IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Feb 28, 4:40 AM CST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CST SAT FEB 28 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
440 AM CST SAT FEB 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL OVERSPREAD THE AREA THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT. SOME OF THE SNOW WILL MIX WITH AND CHANGEOVER TO SLEET
AND FREEZING RAIN FOR AREAS SOUTH OF INTERSTATE 70. SNOW...
SLEET...AND ICE ACCUMULATIONS ARE EXPECTED FOR THE ENTIRE AREA AS
A RESULT. PLEASE SEE THE WINTER WEATHER ADVISORIES AND WARNINGS
FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTRY PRECIPITATION WILL CONTINUE FOR THE ENTIRE AREA ON SUNDAY
MORNING AND MAINLY FOR AREAS NEAR AND NORTH OF INTERSTATE 70 ON
SUNDAY AFTERNOON. ADDITIONAL SNOW...SLEET...AND ICE ACCUMULATIONS
ARE EXPECTED. PLEASE SEE THE WINTER WEATHER ADVISORIES AND
WARNINGS FOR ADDITIONAL DETAILS.

ANOTHER ROUND OF FREEZING RAIN AND SLEET IS LIKELY FOR MONDAY
NIGHT FOR AREAS NEAR AND NORTH OF INTERSTATE 70. SOME ADDITIONAL
MINOR ICE GLAZING IS POSSIBLE.

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY.

RAIN IS EXPECTED TO MIX WITH SNOW ON TUESDAY NIGHT AND WEDNESDAY
BEFORE ENDING AS COLDER AIR SPILLS IN BEHIND A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ATTENTION IS REQUIRED. SPOTTERS ARE ENCOURAGED TO REPORT
WINTRY PRECIPITATION TYPE AND AMOUNTS...IF OBSERVED...TO THE
NATIONAL WEATHER SERVICE.

TES

In the hours before

Local storm report, Feb 28, 11:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HEAVY SNOW       PEVELY                  38.29N  90.40W
02/28/2015  M6.0 INCH        JEFFERSON          MO   PUBLIC

&&

GOSSELIN
Local storm report, Feb 28, 11:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1117 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     SNOW             MEXICO                  39.17N  91.87W
02/28/2015  M5.1 INCH        AUDRAIN            MO   EMERGENCY MNGR

&&

GOSSELIN
Local storm report, Feb 28, 11:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     SNOW             2 S PEVELY              38.26N  90.40W
02/28/2015  M5.5 INCH        JEFFERSON          MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Feb 28, 11:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     SNOW             CEDAR HILL              38.36N  90.64W
02/28/2015  M4.5 INCH        JEFFERSON          MO   PUBLIC

&&

GOSSELIN
Local storm report, Feb 28, 11:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     SNOW             WELDON SPRING           38.72N  90.65W
02/28/2015  M4.0 INCH        ST. CHARLES        MO   OFFICIAL NWS OBS

            WFO LSX

&&

GOSSELIN
Local storm report, Feb 28, 11:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     SLEET            1 SSW HAZELWOOD         38.76N  90.37W
02/28/2015  M3.9 INCH        ST. LOUIS          MO   ASOS

&&

GOSSELIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Bond

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Bond forecast zone
Reported by
Trained Spotter
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heavy Snow, Clinton

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heavy Snow, Fayette

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heavy Snow, Jersey

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Jersey forecast zone
Reported by
Trained Spotter
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heavy Snow, Macoupin

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Macoupin forecast zone
Reported by
Trained Spotter
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heavy Snow, Montgomery

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heavy Snow, Randolph

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Randolph forecast zone
Reported by
Trained Spotter
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heavy Snow, St. Clair

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554001, 554002, 554003, 554004, 554005, 554006, 554007, 554008, 554009, 554010, 554011, 554012.